Skip to content

Research at St Andrews

Chains of subsemigroups

Research output: Contribution to journalArticlepeer-review

Abstract

We investigate the maximum length of a chain of subsemigroups in various classes of semigroups, such as the full transformation semigroups, the general linear semigroups, and the semigroups of order-preserving transformations of finite chains. In some cases, we give lower bounds for the total number of subsemigroups of these semigroups. We give general results for finite completely regular and finite inverse semigroups. Wherever possible, we state our results in the greatest generality; in particular, we include infinite semigroups where the result is true for these.

The length of a subgroup chain in a group is bounded by the logarithm of the group order. This fails for semigroups, but it is perhaps surprising that there is a lower bound for the length of a subsemigroup chain in the full transformation semigroup which is a constant multiple of the semigroup order.
Close

Details

Original languageEnglish
Pages (from-to)479-508
JournalIsrael Journal of Mathematics
Volume220
Issue number1
Early online date8 May 2017
DOIs
Publication statusPublished - Jun 2017

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. Lengths of words in transformation semigroups generated by digraphs

    Cameron, P. J., Castillo-Ramirez, A., Gadouleau, M. & Mitchell, J. D., Feb 2017, In: Journal of Algebraic Combinatorics. 45, 1, p. 149-170

    Research output: Contribution to journalArticlepeer-review

  2. The classification of normalizing groups

    Araújo, J., Cameron, P. J., Mitchell, J. D. & Neunhoeffer, M., Jan 2013, In: Journal of Algebra. 373, p. 481–490

    Research output: Contribution to journalArticlepeer-review

  3. Forbidden subgraphs of power graphs

    Manna, P., Cameron, P. J. & Mehatari, R., 5 Jun 2021, (Accepted/In press) In: Electronic Journal of Combinatorics.

    Research output: Contribution to journalArticlepeer-review

  4. Graphs defined on groups

    Cameron, P. J., 15 Apr 2021, (E-pub ahead of print) In: International Journal of Group Theory. In Press

    Research output: Contribution to journalArticlepeer-review

  5. Groups generated by derangements

    Bailey, R. A., Cameron, P. J., Giudici, M. & Royle, G. F., 15 Apr 2021, In: Journal of Algebra. 572, p. 245-262

    Research output: Contribution to journalArticlepeer-review

Related by journal

  1. Integrals of groups

    Araújo, J., Cameron, P. J., Casolo, C. & Matucci, F., Oct 2019, In: Israel Journal of Mathematics. 234, 1, p. 149-178

    Research output: Contribution to journalArticlepeer-review

  2. The pressure function for infinite equilibrium measures

    Bruin, H., Terhesiu, D. & Todd, M., Aug 2019, In: Israel Journal of Mathematics. 232, 2, p. 775-826 52 p.

    Research output: Contribution to journalArticlepeer-review

  3. Distance sets, orthogonal projections, and passing to weak tangents

    Fraser, J. M., Jun 2018, In: Israel Journal of Mathematics. 226, 2, p. 851–875 25 p.

    Research output: Contribution to journalArticlepeer-review

  4. Enumerative geometry of elliptic curves on toric surfaces

    Len, Y. & Ranganathan, D., Jun 2018, In: Israel Journal of Mathematics. 226, p. 351–385

    Research output: Contribution to journalArticlepeer-review

  5. Some isomorphism results for Thompson-like groups Vn(G) 

    Bleak, C., Donoven, C. & Jonusas, J., 8 Nov 2017, In: Israel Journal of Mathematics. 222, 1, p. 1-19 19 p.

    Research output: Contribution to journalArticlepeer-review

ID: 241707938

Top